Join 3,415 readers in helping fund MetaFilter (Hide)


Anti-depressants: do they eventually stop working?
September 24, 2009 9:11 AM   Subscribe

Anti-depressants: do they eventually stop working?

I have been diagnosed with anxiety and depression. I started receiving treatment ~2 years ago. The first drug I tried was Lexapro and it worked great, for a while. After 2-3 months of use, I started to becoming increasingly drowsy and unmotivated.

Next, I tried Prozac for it's reported 'activating' effects. I was on this drug the longest, but eventually started to experience side effects similar to those of Lexapro.

Now, I am on Cymbalta and am starting to think these exact same side effects are setting in.

Is this a common phenomenon? Is there something else I could try? Should I bring this up (again) to my doctor ASAP?

I have considered getting off SSRI's / SNRI's but they do, in fact, work very well at controlling my anxiety. I did realize but I had spent most of my (relatively short) life with pretty severe anxiety. I managed to find different mechanisms to control it and would outwardly appear very collected. There was a specific (and common) incident in college where I had to give a group presentation about a topic that I was very knowledgeable about--and I thought I was going to vomit moments before it was my group's turn to present. However, before starting medication I wouldn't have considered myself to have social anxiety. But certain things trigger an anxious response that I couldn't stop.

For what its worth, my anxiety and depression have diminished after starting these medications. The reason I bring this up is because today I felt "high" and "floaty" even though I didn't miss a dose of my Cymbalta and it got me thinking...
posted by anonymous to Health & Fitness (10 answers total) 16 users marked this as a favorite
 
I will say from experience, yes they do. I was on Celexia (did nothing really), Serzone (horrible, horrible side effects of messing up balance and depth perception), and finally Wellbutrin. Wellbutrin did the best and worked--for 1 year. Then I felt emotionally numb. I couldn't laugh, I couldn't cry, I couldn't feel. I got off of it and never went back. I think it's a mistake since I have HUGE anxiety issues to the point where I'm jumping out of my skin, but like you, I hate the trial and error.

Did your therapist try a cocktail? Mixing of a few types here and there until the right one is achieved? Most of these drugs take a few weeks to test out before making a determination (unless the side effects are horrible).

Remember what these drugs are doing chemically---adding or stabilizing the mood chemicals which also have physical effects. Your'e going to feel all over the place for a while until things click and stabilize.

My husband is on Cymbalta and isn't having the same effect as the last time. He's tired like the last time but unusually tired and now with migraines. He didnt' have that before. I'm not sure the reason but perhaps the body adjusts?

Are you seeing a psychiatrist who is well versed in chemical experiences or someone else (like a family practitioner--who is the worse person to have since they have zero experience beyond what the latest sales reps give them).
posted by stormpooper at 9:20 AM on September 24, 2009


It's called "poop out." Yes, it does happen.
posted by St. Alia of the Bunnies at 9:20 AM on September 24, 2009 [1 favorite]


Yes, it happens. Yes, you should talk to your doctor.
posted by ook at 9:20 AM on September 24, 2009


This definitely, definitely happens.

One of the things that I most appreciate about my current psychiatrist is that she does not really expect to "cure" me; she has made it clear that my treatment is an on-going process affected by many things, including personal circumstances, age, job, schedule and (perhaps especially) time of year (for me, as for many people, autumn and winter can be challenging). For this reason, she is constantly tweaking my medicine. It's been very helpful to me not to think of this as a medicine "not working" anymore but rather approaching dealing with my mental health as a process. I'll never not have to take medicine and it's become clear to me over the past few years that I cannot become complacent in the medicine I take either because things change constantly. The fact that something isn't currently working for you is absolutely valid and relevant; it makes all the sense in the world to try different medicines and adjust them as you get to the best place for yourself. Absolutely bring this up with your doctor; there's no reason to feel like you are tied to a medicine if it's not working for you as well as it could be.
posted by Mrs. Pterodactyl at 9:31 AM on September 24, 2009 [4 favorites]


Yes, it does happen. That said, two things:

1) From ook's link:

It has been hypothesized by Don Klein and others that what looks like decreased antidepressant effectiveness is really a state of akinesia resulting from depletion of dopamine with continuing use of the SSRIs. Based on this understanding one can treat the apparent fall-off in SSRI effectiveness with DA agonists such as bupropion, amantadine, methylphenidate, dextroamphetamine, etc. I have done this on many occasions, often with excellent results.

I take a pretty good does of zoloft + some wellbutrin (buproprion). So far, it's worked fairly well for me, though of course there are your normal not-so-great side effects, which, at least for me, have been more tolerable than they anxiety + depression I experienced in my pre-med days.

2) This sounds a bit crazy, and it might be - IANA scientist and IANYD - but there's a chance that your expectation that it will poop-out is making you feel like it is. The Placebo effect of SSRI's is fairly well-documented. You might want to check out the Placebo episode of Radiolab and this Wired article.

Good luck!
posted by Lutoslawski at 10:38 AM on September 24, 2009


I haven't experienced poop-out in many years of taking zoloft, except that the dose needed to be effective varies.
posted by theora55 at 1:32 PM on September 24, 2009


I would say yes, but only a couple months seems to be a realllllly short amount of time.
posted by CwgrlUp at 6:28 PM on September 24, 2009


Yes, it does happen, and yes, you should talk to your doc about it. Prozac pooped out after about a year for me, but I've been going strong on Zoloft for 15 years. If your doc hasn't tried you on Zoloft yet, you might inquire if it would be appropriate for you. YMMV.
posted by exphysicist345 at 8:29 PM on September 24, 2009


St. Alia of the Bunnies: "It's called "poop out." Yes, it does happen."

Yes.
posted by radioamy at 9:28 PM on September 24, 2009


Yes, I've experienced this. I'm a lifelong anxiety & depression sufferer too, and have tried many meds. Celexa was the first one that worked for me, and it worked wonderfully for almost a year. Then it slowly stopped working and I crashed into a horrible depressive hole. So far I haven't found anything that works as well.

My doctor said that when you feed your brain drugs, it gets wise and adjusts how much neurotransmitter it produces. So we tried adding tryptophan to the Celexa to increase serotonin supply. That worked okay for a couple of weeks but then tanked. So who knows. I'm not sure how to solve the problem. But I'm hoping you can find something that will stick.
posted by snailparade at 8:32 PM on October 25, 2009


« Older Thinking of getting laser hair...   |  Best way to clean bowl in whic... Newer »
This thread is closed to new comments.